Alert archive / North Carolina / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Blacksburg, VA

February 21, 2019Caswell County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Feb 21, 2019, 1:39 AM EST for Caswell County, North Carolina. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2019, 1:39 AM EST (06:39 UTC)
Expired
Feb 21, 2019, 3:30 AM EST
In force
111 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Caswell County, NC

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2019-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2019-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 557 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
312 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
557 m²/s²
0-3 km storm-relative helicity
587 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

259 
WGUS51 KRNK 210639
FFWRNK
NCC033-210830-
/O.NEW.KRNK.FF.W.0001.190221T0639Z-190221T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
139 AM EST THU FEB 21 2019

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Caswell County in north central North Carolina...

* Until 330 AM EST

* At 137 AM EST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen across central and southern Caswell during the past 
  hour and an additional 1-2 inches of rainfall can be expected. 
  Flooding was already observed in Caswell county yesterday from 
  rainfall and snow/ice melt. Flash flooding is imminent.

* Some locations that will experience flooding include...
  Yanceyville...
  Bethel...
  Providence...
  Jericho...
  and Prospect Hill.

Excessive rainfall over the warned area can cause mud slides and 
rock slides along hillsides. The mud slide can consist of rock, mud, 
vegetation and other loose materials.

Additional rainfall amounts of 1 to 2 inches will be possible in the 
warned area.

This includes the following streams and drainages...
East Prong Moon Creek...
Pumpkin Creek...
Cane Creek...
Nats Fork...
and South Country Line Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3625 7953 3646 7952 3654 7940 3654 7914
      3624 7915

$$

RAB
2 follow-up statements
101 
WGUS71 KRNK 210732
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
232 AM EST THU FEB 21 2019

NCC033-210830-
/O.CON.KRNK.FF.W.0001.000000T0000Z-190221T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caswell NC-
232 AM EST THU FEB 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EST FOR 
CASWELL COUNTY...

At 227 AM EST, Doppler radar indicated a large area of moderate
rainfall continuing to move across much of Caswell County this 
morning.  While the heavier thunderstorms have moved east and south
of the county now, moderate rainfall will continue for another hour.

Rainfall from 1/2 to 1 inch has fallen across the southern 2/3rd of
Caswell County during the past hour. This rainfall occurred on
ground saturated from previous rainfall and ice/snow melt from
Wednesday leaving conditions very saturated and prone to quick
flooding.

Some locations that will experience flooding include...
Yanceyville...
Bethel...
Providence...
Jericho...
and Prospect Hill.

This includes the following streams and drainages...
East Prong Moon Creek...
Pumpkin Creek...
Cane Creek...
Nats Fork...
and South Country Line Creek.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3625 7953 3646 7952 3654 7940 3654 7914
      3624 7915

$$

RAB
401 
WGUS71 KRNK 210830
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
330 AM EST THU FEB 21 2019

NCC033-210840-
/O.EXP.KRNK.FF.W.0001.000000T0000Z-190221T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caswell NC-
330 AM EST THU FEB 21 2019

...THE FLASH FLOOD WARNING FOR CASWELL COUNTY HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3625 7953 3646 7952 3654 7940 3654 7914
      3624 7915

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 1:35 AM EST, 4 minutes earlier.

Area forecast discussion, Feb 21, 1:35 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
135 AM EST Thu Feb 21 2019

.SYNOPSIS...
A cold front will slowly move across the area overnight into
tomorrow finally allowing the surface wedge of cooler air to
erode by midday Thursday. Following the frontal passage
tomorrow, high pressure will build south over the area into
Thursday night. Rain returns by Friday and will remain in the
area until the next frontal passage on Sunday.

&&

.NEAR TERM /THROUGH TODAY/...
AS of 135 AM EST Wednesday...

Made a quick update for temperatures this morning. Also Adjusted
pops and added the mention of thunderstorms across southern
portions of the forecast area.

Update as of 1145 PM EST Wednesday...

Quick update to finally let the winter weather headlines expire
at midnight as precipitation has become quite light while
temperatures slowly edge up. Could still see some light icing on
elevated surfaces over the next hour or two but not enough to
keep the warning or advisory going. Main concern overnight
likely with rapid melting in spots which will allow ice to fall
off trees and in turn perhaps bring added water rises on creeks
and streams. Will issue an SPS to cover lingering issues with
possible ice on bridges/overpasses as well as trees coming down
overnight as the ice melts.

As of 830 PM EST Wednesday...

Have just about run the full suite of weather this evening with
a bubble high over ice/snow holding the wedge in place
resulting in more freezing rain. This while elevated instability
per warmth aloft seen on evening soundings helped convection to
the west make it into southwest sections. In addition, the
heavier rainfall from earlier combined with where temps have
warmed in the far west to combine with snow melt to result in
flooding/mudslides, and bankfull streams over the far west.

However it appears that the final slug of at least patchy rain
will be crossing back through the Blue Ridge over the next
couples of hours likely resulting in at least added patchy
freezing rain. Temps have jumped up in spots but given the true
surface warm front to the south, and the cold front will west
of the mountains, values have tended to topple back toward
freezing espcly eastern slopes and points north. Thus will keep
the winter storm warning and updated winter weather advisory
going for now. Appears since most readings are just around
freezing that added icing will be light espcly since falling
from such a warm layer aloft, but still enough to cause
problems with trees given the wet ground and elevated surfaces
such as bridges and overpasses. Otherwise just some added tweaks
to pops and to keep ice accumulation going longer this evening.
Still expecting temps to slowly rise per the latest HRRR but
given the stubborn wedge, it may be morning before spots from
BCB/ROA to LYH and points north trend upward.

Update as of 655 PM EST Wednesday...

With heavier precip exiting the southern end of the warning
area, that was set to expire at 7 pm, and temps slowly edging
up, decided to replace that area with an advisory to cover
added spotty freezing rain and residual impacts until midnight.
The remainder of the warning that runs until midnight remains in
place espcly given colder temps and the current band of precip
crossing the north. Otherwise bumped up pops and added more
thunder over the southwest this evening. Models continue to
struggle with the exodus of the wedge despite prelim values off
the evening sounding showing temps in the warm nose better than
+10 deg/C this evening. No added changes for now.

Previous discussion as of 300 PM EST Wednesday...

A cold front will approach the area overnight, increasing mixing and
eroding the wedge from west to east. The wedge will erode over the
mountains by midnight, but hang over the foothills and piedmont
counties through the early morning hours Thursday. While the wedge
is over an area, temperatures will remain in the lower 30s. Once the
wedge erodes, temperatures will warm to near 40F. Areas outside of
the wedge (Richlands and Chilhowie) have warmed into the 40s this
afternoon and may only drop a few degrees tonight. With temperatures
warming, precipitation overnight will turn to or stay a cold rain.

Rain will persist over the area tonight as a slow moving cold front
tracks over the region. If rain does stop, even briefly, areas of
fog and/or drizzle will take its place. The cold front is expected
to be near the Blue Ridge by 12Z/7AM, moving over the foothills
around noon, then exiting the piedmont during the afternoon. Rain
should end within an hour or two following the front. Rainfall
amounts overnight will range from a quarter to half of an inch. Some
concerns for flooding across SE WV as 1-2 inches of rain has fallen
today. Most of this water is being held by snowpack and could be
released with convective showers currently across Tennessee and
eastern Kentucky move over the area the evening.

Temperatures will warm into the 50s across the mountains to 60F east
of the Blue Ridge Thursday. A lingering wedge and rain may remain
over NC tomorrow. If this is the case, north-northwest NC
foothill and piedmont counties may only warm into the low to mid
50s.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
As of 400 PM EST Wednesday...

Surface front which moves through the area Thursday will stall
just south of the region Thursday night as large area of High
pressure over the Bahamas and eastern Gulf of Mexico impedes
its progress to the south. This front will return as a warm
Front Friday into Saturday in response to backing flow ahead of
a vigorous upper level trough which is progged to move through
out of the Rockies Friday and into the Upper Mid-West Saturday.
Warm southerly flow will bring a conveyor belt of moisture
northward from the Gulf of Mexico with widespread precipitation
breaking out along and north of the warm front, and extending
west into the developing cyclone that will develop in advance of
the upper level trough.

Any brief drying Thursday night will be short-lived with clouds
and an opportunity for more rain returning to the forecast area
Friday and Saturday. Temperatures during this period are
expected to be above freezing.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 400 PM EST Wednesday...

A strong storm system is forecast to move through the Great
Lakes and into Ontario Sunday with a cold front trailing south
into the Appalachians. This front is forecast to cross the
mountains early Sunday, then east and off the Coast by Sunday
night, bringing an end to the rain. This will bring a surge of
strong post frontal winds that will linger into Monday before
diminishing.

The airmass ahead of the front is warm...so a brief spike in
temperature is anticipated Sunday, before we spiral back down
Sunday night and Monday as colder air advects across the region.
Temperatures by Monday will return closer to the mid/late
February normals.

High pressure will allow for a few days of drying before
precipitation chances increase again for mid-week.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
As of 1058 PM EST Wednesday...

Poor flying conditions to continue into the overnight with
mostly IFR cigs east and MVFR mountains as the low level wedge
of cool air weakens. However cant totally rule out a period of
VFR around KBLF where warmer air will mix out the low cloud
canopy sooner. Thus keeping the going trends going with cigs
mainly below 1K feet into later tonight, but perhaps rising to
MVFR within spotty rain into the early morning hours. Rainfall
should gradually taper off but will see areas of MVFR vsby as
fog settles in espcly where mixing is less overnight.

Late tonight, winds will gradually shift southwesterly as a
warm front lifts northward from the Carolinas, allowing warm air
aloft to finally reach down to the surface. The warm front will
be followed closely by a trailing cold front that will enter
from the west toward daybreak Thursday, shifting winds from the
west- northwest. It is this downslope flow that will result in
rapidly improving ceilings/visibilities beginning just after
12Z/7AM Thursday.

Extended Aviation Discussion...

A frontal boundary will meander around the region into the start
of the weekend, along with several areas of low pressure moving
along this boundary. This will keep the potential for
rain and sub-VFR conditions across the area through Sunday.
Should finally see improving conditions behind a passing cold
front Sunday night with VFR returning to start next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/RCS
NEAR TERM...JH/KK
SHORT TERM...PM
LONG TERM...PM
AVIATION...JH/RCS
Hazardous weather outlook, Feb 20, 11:45 PM EST, 1 hour 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
1145 PM EST Wed Feb 20 2019

VAZ011-014-017>020-022>024-032>035-045>047-WVZ044-507-508-220445-
Giles-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Campbell-Appomattox-
Buckingham-Monroe-Eastern Greenbrier-Western Greenbrier-
1145 PM EST Wed Feb 20 2019

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

Patchy light icing will linger into the overnight before temperatures
rise allowing for rapid melting by morning in spots. This could lead
to fallen trees and powerlines along with isolated flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain is expected each day through early Sunday, with the heaviest
rainfall expected Friday and Saturday. Minor flooding will be
possible in areas of heavier rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009-010-012-013-015-016-043-044-058-059-
WVZ042-043-220445-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Wythe-Pulaski-Grayson-Carroll-Henry-
Pittsylvania-Halifax-Charlotte-Mercer-Summers-
1145 PM EST Wed Feb 20 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and southeast West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain is expected each day through early Sunday, with the heaviest
rainfall expected Friday and Saturday. Minor flooding will be
possible in areas of heavier rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 20, 8:43 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FREEZING RAIN    1 NE EVERGREEN          37.32N 78.77W
02/20/2019  E0.25 INCH       APPOMATTOX         VA   TRAINED SPOTTER

0800 AM     SNOW             1 NE EVERGREEN          37.32N 78.77W
02/20/2019  E2.0 INCH        APPOMATTOX         VA   TRAINED SPOTTER

&&
Local storm report, Feb 20, 9:15 PM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FREEZING RAIN    2 NE MEADOWS OF DAN     36.76N 80.39W
02/20/2019  M0.30 INCH       PATRICK            VA   TRAINED SPOTTER

            AVERAGE ICE ACCUMULATION OF 0.3 INCHES, ICE
            RANGES FROM A QUARTER TO A HALF AN INCH.

&&

PW
Local storm report, Feb 20, 9:43 PM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 PM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     DEBRIS FLOW      2 SSE HINTON            37.64N 80.89W
02/20/2019                   SUMMERS            WV   DEPT OF HIGHWAYS

            ROCKSLIDE ON ROUTE 20 NEAR BLUESTONE DAM.
            ROAD CLOSED.

&&
Local storm report, Feb 20, 10:59 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 PM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FREEZING RAIN    WIRTZ                   37.08N 79.90W
02/20/2019  E0.20 INCH       FRANKLIN           VA   PUBLIC

&&
Special weather statement, Feb 20, 11:47 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1147 PM EST Wed Feb 20 2019

VAZ011-014-017>020-022>024-032>035-045>047-WVZ044-507-211000-
Giles-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Campbell-Appomattox-
Buckingham-Monroe-Eastern Greenbrier-
Including the cities of Pearisburg, Blacksburg, Floyd,
New Castle, Clifton Forge, Covington, Hot Springs, Roanoke,
Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount,
Bedford, Amherst, Lynchburg, Appomattox, Union, Lewisburg,
White Sulphur Springs, and Alderson
1147 PM EST Wed Feb 20 2019

...Lingering Light Icing Possible Overnight...

Only spotty light freezing rain or freezing drizzle will occur the
remainder of the night as precipitation decreases and temperatures
rise. However this may be enough to cause added spotty icing on
elevated surfaces for a few hours after midnight before warmer air
finally wins out. Also residual ice from earlier may be enough to
cause tree limbs to come down resulting in power outages. Most
locations should rise above freezing before daybreak on Thursday
allowing for rapid melting into Thursday morning. If planning to
travel overnight, be alert for slick spots and possible tree
limbs that might have fallen in the road.
Special weather statement, Feb 21, 1:04 AM EST, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
104 AM EST THU FEB 21 2019

NCZ005-006-VAZ058-059-210730-
Rockingham-Caswell-Halifax-Charlotte-
104 AM EST THU FEB 21 2019

...AN AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL AFFECT
Rockingham...Caswell...Halifax...and Southern Charlotte Counties
through 230 AM EST...

At 101 AM EST, An area of heavy rainfall and embedded thunderstorms
were located between Greensboro and Reidsville, moving northeast
around 70 mph.

Rainfall of an inch during the next hour can be expected. The region
is saturated from recent repeated rainfall and snowmelt, which could
lead to flooding quickly. If this activity continues to track across
this region, a Flood Advisory, Warning, or Flash Flood Warning may
be needed soon.

Locations impacted include...
Reidsville...
South Boston...
Wentworth...
Yanceyville...
and Bethel.

LAT...LON 3689 7849 3670 7865 3663 7855 3669 7868
      3654 7873 3654 7914 3624 7916 3626 8004
      3628 8004 3654 7947 3654 7922 3668 7919
      3700 7847
TIME...MOT...LOC 0601Z 250DEG 65KT 3616 7979

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 1:04 AM ESTSpecial Weather StatementRNKCaswell, Rockingham86 min
Feb 21, 2:44 PM ESTFlood WatchRNKAlleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more67 hr

Nearby

Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.